Hail, Augusta
- When
- July 31, 2:10 PM EST
- Where
- Augusta County, 2.64 mi SW of Lone Fountain
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.220, -79.210
Hail up to the size of quarters (one inch in diameter) was observed.
A surface front moved slowly through the Ohio Valley on the afternoon of July 31st, with a secondary surface trough positioned just east of the I-95 corridor. Aloft, an upper level trough slowly moved across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A surface front moved slowly through the Ohio Valley on the afternoon of July 31st, with a secondary surface trough positioned just east of the I-95 corridor. Aloft, an upper level trough slowly moved across the region. As instability increased during the afternoon hours, scattered showers and thunderstorms developed, and a few became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 31, 1:34 PM EST, 36 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
234 PM EDT Wed Jul 31 2019
.SYNOPSIS...
A cold front and upper level trough will move into the area
today. The front and trough will then stall in our vicinity for
the remainder of the week and into the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Surface front is moving slowly through the Ohio Valley this
afternoon, with a secondary surface trough set up along or just
east of the I-95 corridor. Aloft, upper level trough and vort
max is positioned overhead and moving slowly eastward.
A mid level cloud deck is currently located along/north of I-66
and moving northeastward. As the cloud shield exits,
showers/thunderstorms have been quick to develop in the
sunshine.
MLCAPE of around 1500 J/KG has developed across much of the
region east of the Blue Ridge and this should increase as
sunshine becomes more prevalent. In addition, effective wind
shear values of around 20-25 knots are in place across this area
as well. As expected, convective initiation occurred rather
early today, across the higher terrain of the Potomac
Highlands/Blue Ridge. The exact evolution for the afternoon is
uncertain given the cloud cover but as the afternoon
progresses, expecting the main area of convection to move
eastward and through the metro areas during the late
afternoon/early evening hours, and likely pushing east to the
bay by 8 PM or so. Additional development out ahead of the main
area of convection is also possible in the surface trough. Some
thunderstorms will be strong to locally severe with damaging
winds being the primary threat. While most of the
showers/thunderstorms should be progressive in nature, heavy
rain will also become a concern given precipitable water values
progged to exceed 1.75" by this afternoon and the potential for
repeated rounds of convection. This threat will be highest along
the I-95 corridor where the surface trough exists.
Showers/thunderstorms will end during the evening hours with
some patchy fog possible overnight. Lows generally in the 60s to
around 70F.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
The frontal boundary will settle southward and into the region
on Thursday. Upper level forcing will be weaker but not non-
existent as some energy moves through West Virginia and into
southwestern Virginia. Thus, once again expecting scattered
showers/thunderstorms, although the greatest coverage likely
across central/western Virginia and eastern WV. With very little
flow, locally heavy rain/isolated flooding and some pulse
severe remain possible. Highs in the mid to upper 80s. Lows
Thursday night in the 60s to low 70s.
The pattern more or less remains the same on Friday with
upper troughing overhead and some energy moving through. Thus,
will continue with chances for showers/thunderstorms. Friday's
coverage may be a bit higher than Thursday given slightly more
forcing aloft. Heavy rain and pulse severe possible again. Highs
in the mid 80s. Lows Friday night in the upper 60s to low 70s.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
The larger synoptic pattern continues to show a ridge of high
pressure over the central United States with and upper-level trough
over the Mid-Atlantic region persisting through early next week.
This pattern is favorable for showers and thunderstorms but with no
major frontal passages anticipated, the main threat period will be
this weekend through early next week with convective based storms.
There remains a lot of of uncertainty on when and where
thunderstorms will form and move through our region. The ingredients
for thunderstorms will be in place with a warm and moist air mass
over our CWA along with a nearby stall front and multiple shortwaves
moving through our region. Scattered showers and thunderstorm will
be possible this weekend through early next week. Temperatures
during this period will be near normal in the high 80s with lows in
the 60s to low 70s.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Predominantly VFR through Friday night. However, thunderstorms
will be the main concern during the afternoon and evening
hours each day. Gusty winds and brief flight restrictions
should be expected with any storms, with the greatest and most
widespread activity expected today. Locations which receive
rain could also see patchy fog develop the following night.
Showers and thunderstorms will be possible this weekend due to a
stalled boundary to our south. This could lead to periods of
Sub-VFR conditions.
&&
.MARINE...
Relatively light and variable winds expected outside of thunderstorms
for the next few days, though thunderstorms may produce strong
and dangerous wind gusts at times, particularly in the afternoon
and evening hours. Special Marine Warnings may be necessary
each of the next three afternoons.
Showers and thunderstorms will continue to be possible this weekend
over the waters. Some these storms have the potential to warrant a
localized special marine warning.
&&
.TIDES/COASTAL FLOODING...
Southerly flow will continue this morning before a front moves
into the region and winds become more variable. The consistent
southerly flow may cause water levels to touch minor flood
stage, but uncertain at this time. Will continue to monitor.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 8 PM EDT this evening for DCZ001.
MD...Flash Flood Watch until 8 PM EDT this evening for MDZ006-011-
013-014-504-506>508.
VA...Flash Flood Watch until 8 PM EDT this evening for VAZ053-054.
WV...None.
MARINE...None.
&&
SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...MM
LONG TERM...JMG/JPG
AVIATION...MM/JMG
MARINE...MM/JMG
TIDES/COASTAL FLOODING...MMHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 130 PM EDT Wed Jul 31 2019 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-011000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 130 PM EDT Wed Jul 31 2019 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight Severe Thunderstorm Watch 547 is in effect until 9 PM for the outlook area. Thunderstorms may produce scattered incidents of damaging wind gusts this afternoon and evening. Heavy rain may also lead to isolated instances of flooding and the highest risk is along the I-95 corridor where a Flash Flood Watch is in effect. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms may produce heavy rainfall which may result in isolated instances of flooding Thursday and Friday. The highest risk is south of the US 50 corridor. .SPOTTER INFORMATION STATEMENT... The spotter network has been activated. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-011000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 130 PM EDT Wed Jul 31 2019 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight Severe Thunderstorm Watch 547 is in effect until 9 PM for portions of central and northern Maryland and northern and central Virginia. Thunderstorms may produce scattered incidents of damaging wind gusts this afternoon and evening. Heavy rain may also lead to isolated instances of flooding and the highest risk is along the I-95 corridor where a Flash Flood Watch is in effect. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms may produce heavy rainfall which may result in isolated instances of flooding Thursday and Friday. The highest risk is south of the US 50 corridor. .SPOTTER INFORMATION STATEMENT... The spotter network has been activated.
The Roanoke radar (KFCX), 163 km away, was scanning. The volume nearest the first event began at 19:10 UTC.
15 thunderstorm wind, 4 hail. Local standard time, as filed.
Hail up to the size of quarters (one inch in diameter) was observed.
Multiple trees were blown down in the 300 block of Dry Branch Road and nearby on Jerusalem Chapel Road.
A few trees were blown down along Lanier Lane in Massanutten, including one onto a residence.
Two trees were blown down onto a house on Flower Drive.
A tree was blown down in the 7100 block of Ruth Road.
Hail up to the size of nickels (0.88 in diameter) was observed.
Several trees were blown down along US-29 southwest of the City of Charlottesville.
A tree was blown down in the 1800 block of Dairy Road.
Multiple reports were received of trees down in the City of Charlottesville.
A tree was blown down on VA-609 Scuffletown Road near Spring Brook Road.
Several trees were blown down on VA-20 in northeastern Albemarle County.
A tree was blown down on US-33 Spotswood Trail near VA-645 Magnolia Road.
A large maple tree was snapped over driveway of residence in Somerset.
A tree was blown down in the 11300 block of VA-625 Porter Road.
Hail up to the size of nickels (0.88 in diameter) was observed.
A tree was blown down in the 19000 block of VA-612 Monrovia Road.
Hail up to the size of quarters (one inch in diameter) was observed.
Tree and wires were blown down near the intersection of Belmont Road and Sunset Harbor Boulevard.
A tree was blown down in the 10600 block of VA-612 Catharpin Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844284, 844288, 844289, 844290, 844291, 844285, 844292, 844293, 844294, 844295, 844296, 844297, 844298, 844299, 844286, 844300, 844287, 844301, 844302.